Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

What causes low blood pressure while on Metoprolol?

User rating for this question
Very Good
Answered by

Nephrologist
Practicing since : 2009
Answered : 4361 Questions
Question
Hi, I'm 74, male, 5' 9", weight is abt. 80 kg, have had heart arrhythmia and am taking Metoprolol 23,75 mg, have done for almost three years. Normally 1 tab. in the morning and 1 tab shortly before sleeping. Recently here in Germany the weather has been quite hot. I measure my blood pressure regularly and by the afternoon on the first hot day my systolic value had dropped to 105 after I had taken the tablet. Once, just a few days ago, it was 95/58. Since then after enquiring from my home doctor I have been trying to balance out between a half tablet twice a day, a half tablet once a day or no tablet. I measure my blood pressure before taking a tablet, and if it's lower than 120 systolic - as advised by my doctor - I take no tablet to avoid having a too-low blood pressure. This is rather disturbing, because I'm aware that it is not advisable to simply leave out the beta blocker, but what should I do if the hot weather persists?
Posted Wed, 6 Aug 2014 in Heart Rate and Rhythm Disorders
 
 
Answered by Dr. Rakesh Madhyastha 52 minutes later
Brief Answer:
Ivabradine

Detailed Answer:
Hello

Thanks for the query

Tab Metoprolol is a beta blocker which has been prescribed to you for reducing the heart rate and peventing another bout of arrhythmia rather than for hypertension alone. It is quite risky for you not to be on a rate limiting drug. I understand your concern of becoming hyopotensive. I recommend Tab Ivabradine which is another drug which controls the heart rate without much effect on blood pressure. Please convey my recommendation to your treating doctor. It can be taken twice daily.

For now keep yourself well hydrated, it could be dehydration causing the fall in blood pressure

I hope I was of help, if you have any further queries please get back to me

I wish you good health and a speedy recovery

Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor